Florida, 2018

Flood and Damaging Winds in Florida, June 28 to 30, 2018

June 28 to 30, 2018 · NWS TAE · 17 events in 8 counties and zones

A well organized line of severe thunderstorms moved from north to south across portions of the Florida panhandle with damaging winds. Numerous trees and power lines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A well organized line of severe thunderstorms moved from north to south across portions of the Florida panhandle with damaging winds. Numerous trees and power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 28, 2:46 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 28, 2:46 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
346 PM EDT Thu Jun 28 2018

.NEAR TERM [Through Tonight]...

Large MCS has formed to the north stretching from east-central
Georgia into Middle Tennessee. The entire complex is dropping
southward and should reach the northern CWA border by mid to late
afternoon. Dewpoints in the lower to mid 70s and temperatures in the
lower to mid 90s are supporting MLCAPE values above 2500j/kg. Meso-
analysis indicates downdraft CAPE values over 1000 j/kg ahead of the
line as well. This supports a risk of damaging winds across the
forecast area through the evening. SPC has the region in a Slight
Risk area.

The MCS should push offshore by mid to late evening, with rain
chances diminishing after midnight.

.SHORT TERM [Friday Through Saturday Night]...

The ribbon of upper level +PV helping fuel today's MCS will sink
into southern AL and GA by Friday morning and settle into place
over the tri-state area this weekend. This will enhance divergence
aloft and help keep chances for showers and thunderstorms
elevated through Saturday night. Instability will be slightly
lower Friday and Saturday, however, around 1500-2000 j/kg or so,
which will mean more typical chances for strong wind gusts like we
tend to see during the summer. Afternoon highs will be slightly
lower Friday and Saturday, staying in the low- mid 90s, and
morning lows will be in the low- mid 70s.

.LONG TERM [Sunday Through Thursday]...

The +PV anomaly aloft will begin to dissipate and shift westward by
mid-week as another anomaly moves westward towards the Atlantic
coastline of GA and SC. Chances for showers and thunderstorms remain
high through Monday, then settle back into our climatological
chances of around 40-50% each afternoon. Temperatures will peak in
the low 90s and lows will dip into the low-mid 70s.

&&

.AVIATION [Through 18Z Friday]...

Scattered convection may impact the terminals early in the
afternoon. However, a line of strong thunderstorms is expected to
cross the region from north to south during the late afternoon
and evening. Expect to see strong winds at all terminals
associated with these thunderstorms. Once the line passes,
conditions should improve the remainder of the overnight hours.

&&

.MARINE...

Winds will be around 15 knots or less and seas 2 feet or less
through the period outside of thunderstorms.

&&

.FIRE WEATHER...

Fire weather concerns will be low the next few days with above
normal chances for rain anticipated through the weekend.

&&

.HYDROLOGY...

Several rounds of soaking rainfall are expected to add up to around
1.5-2.5 inches of accumulations across the area through this
weekend. Our area rivers are at normal levels right now, so these
totals are unlikely to cause flooding issues. That said, areas that
receive heavier rainfall over shorter time periods may see localized
flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  92  74  90  74 /  70  50  40  50  50
Panama City   79  91  76  90  75 /  60  60  40  50  50
Dothan        74  92  75  91  73 /  70  60  30  60  50
Albany        74  94  76  91  74 /  60  50  40  50  40
Valdosta      74  92  74  90  73 /  60  50  40  60  40
Cross City    76  91  74  89  74 /  40  50  40  60  40
Apalachicola  78  91  77  89  77 /  60  50  50  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Nguyen
LONG TERM...Nguyen
AVIATION...Camp
MARINE...Nguyen
FIRE WEATHER...Dobbs
HYDROLOGY...Nguyen

In the hours before

Special weather statement, Jun 28, 4:04 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
504 PM EDT THU JUN 28 2018

GAZ129-147-148-282145-
Berrien GA-Tift GA-Cook GA-
504 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COOK...BERRIEN AND
SOUTHEASTERN TIFT COUNTIES UNTIL 545 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm near
Enigma, or 9 miles southeast of Tifton, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tifton, Nashville, Sparks, Enigma, Lenox, Alapaha, Unionville,
Phillipsburg, Eldorado, Gladys, Massee, Glory, Flat Ford, Wagon
Wheel, Weber, Vanceville, Cottle, Staunton, Berrien Co A/P and
Barneyville.

LAT...LON 3123 8305 3119 8305 3118 8350 3123 8352
      3127 8350 3132 8351 3133 8355 3147 8359
      3147 8315 3146 8315 3144 8314 3140 8314
      3139 8312 3136 8311 3133 8306 3130 8306
      3128 8304
TIME...MOT...LOC 2104Z 314DEG 17KT 3138 8338

15-HARRIGAN
Special weather statement, Jun 28, 4:07 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
507 PM EDT THU JUN 28 2018

GAZ127-129-146-282145-
Tift GA-Worth GA-Colquitt GA-
507 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLQUITT...SOUTHWESTERN
TIFT AND SOUTHERN WORTH COUNTIES UNTIL 545 PM EDT...

At 507 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ty Ty, or 10 miles southeast of Sylvester, moving southeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Moultrie, Omega, Norman Park, Doerun, Ty Ty, Schley, Funston, Minton,
Hillsdale, Gordy, Cool Spring, Scooterville, Livingston, Anderson
City, Ticknor, Tempy, Minnesota, Parkerville, Powelltown and Sigsbee.

LAT...LON 3148 8358 3125 8351 3120 8351 3119 8353
      3121 8397 3148 8395
TIME...MOT...LOC 2107Z 314DEG 16KT 3140 8371

15-HARRIGAN
Special weather statement, Jun 28, 4:32 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
532 PM EDT THU JUN 28 2018

FLZ029-034-282215-
Inland Dixie FL-Lafayette FL-
532 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN DIXIE COUNTIES UNTIL 615 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cross City, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cross City, Shamrock, Cross City Airport, Old Town, Hatch Bend,
Eugene, Fletcher, Grady and Fanning Springs.

LAT...LON 2981 8293 2976 8295 2970 8294 2970 8296
      2961 8297 2958 8295 2959 8294 2954 8298
      2947 8299 2948 8305 2957 8318 2977 8315
      2986 8307 3009 8310 2999 8296 2996 8295
      2995 8292 2989 8292 2988 8288
TIME...MOT...LOC 2132Z 328DEG 10KT 2975 8305

15-HARRIGAN
Special weather statement, Jun 28, 4:35 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
535 PM EDT THU JUN 28 2018

GAZ146>148-282215-
Berrien GA-Colquitt GA-Cook GA-
535 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR COOK...SOUTH CENTRAL BERRIEN AND
SOUTHEASTERN COLQUITT COUNTIES UNTIL 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norman Park, or 10 miles east of Moultrie, moving southeast at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Adel, Nashville, Sparks, Riverside, Berlin, Cecil,
Ellenton, Reed Bingham State Park, New Lois, Massee, Greggs, Flat
Ford, Wagon Wheel, South Moultrie, Moultrie Municipal A/P, Murphy,
Cottle, Cook Co A/P and Cool Spring.

LAT...LON 3103 8325 3103 8347 3104 8349 3105 8350
      3105 8355 3108 8357 3103 8357 3104 8378
      3103 8378 3103 8379 3104 8380 3104 8383
      3125 8382 3124 8326
TIME...MOT...LOC 2134Z 328DEG 10KT 3123 8361

15-HARRIGAN
Special weather statement, Jun 28, 4:37 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
437 PM CDT THU JUN 28 2018

ALZ066-067-282215-
Dale AL-Henry AL-
437 PM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALE AND HENRY
COUNTIES UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abbeville, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Abbeville, Headland, Newville, Bells Crossroads, Tumbleton, Kirkland
Crossroads, Hayes, Snells Crossroads, Graball, Headland Municipal
A/P, Dancey, Balkum, Echo, Hardwickburg, Blackwood, Capps, Barefield
Crossroads, Murphy Station, Clopton and Ward Bridge.

LAT...LON 3150 8506 3133 8537 3155 8555 3162 8543
      3162 8542 3163 8542 3170 8528 3170 8526
TIME...MOT...LOC 2137Z 314DEG 10KT 3156 8534

15-HARRIGAN
Special weather statement, Jun 28, 4:52 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
552 PM EDT THU JUN 28 2018

FLZ015-026-027-115-127-282245-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
552 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...SOUTHEASTERN LIBERTY
AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 645 PM EDT...

At 552 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Crawfordville, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carrabelle, St. Marks, Crawfordville, Sopchoppy, Shadeville, Wakulla
Springs, Panacea, Smith Creek, Medart, Buckhorn, Bethel, Liveoak
Island, Curtis Mill, Alligator Point, Saint Teresa, Turkey Point,
Bald Point, Hyde Park, Panacea-Wakulla Airport and Arran.

LAT...LON 3022 8468 3030 8446 3030 8436 3012 8412
      3001 8420 3001 8423 2995 8425 2987 8431
      2982 8465
TIME...MOT...LOC 2152Z 328DEG 10KT 3010 8449

15-HARRIGAN

The radar

The Tallahassee radar (KTLH), 46 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wakulla

When
June 28, 5:19 PM EST
Where
Wakulla County, 0.65 mi NNE of Surf
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.989, -84.428

A tree was blown down onto Surf Road near Pelican Way blocking traffic.

Thunderstorm Wind, Leon

When
June 28, 6:40 PM EST
Where
Leon County, 0.86 mi S of Bradfordville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.558, -84.220

A tree was blown down onto a power line near the intersection of Thomasville Road and Loma Farm Road.

Thunderstorm Wind, Leon

When
June 28, 6:45 PM EST
Where
Leon County, 1.15 mi N of Macon Community Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.507, -84.270

A tree was blown down onto a power line on Timberlane Road west of Woodley Road.

Thunderstorm Wind, Holmes

When
June 28, 6:00 PM CST
Where
Holmes County, 0.69 mi N of Bonifay
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.790, -85.680

Numerous trees and power lines were blown down.

Thunderstorm Wind, Walton

When
June 28, 6:00 PM CST
Where
Walton County, De Funiak Springs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.720, -86.120

Numerous trees and power lines were blown down.

Thunderstorm Wind, Leon

When
June 28, 7:00 PM EST
Where
Leon County, 0.92 mi WSW of Innovation Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.415, -84.334

A tree was blown down onto a power line near the intersection of Eisenhower Road and Orange Ave West.

Thunderstorm Wind, Jackson

When
June 28, 6:05 PM CST
Where
Jackson County, Marianna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.770, -85.230

Several trees were blown down.

Thunderstorm Wind, Jackson

When
June 28, 6:07 PM CST
Where
Jackson County, 3.29 mi SSW of Marianna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.730, -85.260

A tree was blown down near Thompson Road.

Thunderstorm Wind, Walton

When
June 28, 6:08 PM CST
Where
Walton County, 2.38 mi W of Douglas Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.680, -86.010

A tree was blown down across the northbound lanes of County Road 183 South.

Thunderstorm Wind, Jackson

When
June 28, 6:15 PM CST
Where
Jackson County, 0.25 mi WNW of Kynesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.732, -85.354

A tree was blown down across the eastbound lane of Kynesville Road near Bethlehem Road.

Thunderstorm Wind, Walton

When
June 28, 6:35 PM CST
Where
Walton County, 0.69 mi N of Freeport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.500, -86.130

Several trees and power lines were blown down.

Thunderstorm Wind, Calhoun

When
June 28, 6:48 PM CST
Where
Calhoun County, 1.38 mi WNW of Nettle Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.480, -85.060

A tree was blown down near John G Bryant Road.

Flood, Taylor

When
June 30, 12:00 PM EST to 11:00 PM EST
Where
Taylor County, 1 mi NW of Perry to 1.03 mi NW of Perry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.121, -83.591

Minor flooding occurred along a creek on Julia Street in Perry. Radar estimated around 3 inches of rain during the day.

Thunderstorm Wind, Walton

When
June 30, 1:55 PM CST
Where
Walton County, 2.83 mi SSW of Eucheeanna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.600, -86.050

An mping report was received of shingle damage and trees limbs snapped.

Thunderstorm Wind, Walton

When
June 30, 2:03 PM CST
Where
Walton County, 4.39 mi WNW of Bruce
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.490, -86.030

An mping report was received of shingle damage and trees limbs snapped.

Thunderstorm Wind, Bay

When
June 30, 2:30 PM CST
Where
Bay County, 6.94 mi N of Vicksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
30.420, -85.670

Power lines were blown down in the area.

Thunderstorm Wind, Bay

When
June 30, 3:03 PM CST
Where
Bay County, 1.83 mi SE of Majette
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.260, -85.490

A tree was blown down onto a power line at John Pitts Road and Joseph Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765663, 765671, 765672, 765664, 765665, 765674, 765666, 765667, 765668, 765669, 765670, 765673, 765662, 765675, 765676, 765677, 765678.